Hello Dr. Rassman,
Firstly, thanks for this very informative blog. I’ve been following this blog for the past few months.
Reading your answers to various questions about Propecia 1 mg as a starting point, I considered taking Finasteride 1 mg to slow down my hair loss. I started using the pills keeping in mind that I also need to consult a doctor about it. I took it more or less for about 54 days, and eventually did talk to a doctor as well, who advised me to continue using it at least for 3 months overall to see how good it works.
And now I see there are some sexual side-effects (erectile dysfunction). I’ve often seen various write-ups on Finasteride (like the Wikipedia entry for it) and your own answers quote or paraphrase the results of the clinical studies that was originally done on the drug. Here’s what it says (taken from drugs.com):
“Resolution occurred in men who discontinued therapy with Propecia due to these side effects and in most of those who continued therapy.”
The second part of the sentence (“and in most of those who continued therapy”) makes me curious. In your experience, would you say this a common occurrence as well? Is it useful to continue using it and see if the side-effects go away? I’m planning to consult a urologist as well, but would be great to hear your thoughts on this.
[I’m positive that the side-effect I’ve got is genuine and not psychological because I was never particularly apprehensive about starting this drug. Which is why I also didn’t worry too much about starting on the drug before visiting a doctor. I did ensure that I eventually met one and I don’t see how it could have made a difference because the doctor also suggested I give it a try for a 2 to 3 months.]
It is possible for the side effects to subside, but I don’t have statistical information to give you any peace of mind. I often advise my patients that experience side effects to reduce their dose to 0.5mg and see if the sexual impact is still present. If this does not do it, I will often advise the patient to take 0.25mg, which is about half as effective as the full 1mg dose. If that fails, then discontinuing the drug is a decision that you will have to confront.
A good doctor at your side helps. And of course, discuss any changes to your medication with the prescribing physician.